Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 20, NWS Midland/Odessa, TX

May 7, 2019Pecos County, Texas

NWS Midland/Odessa, TX issued this tornado warning at May 7, 2019, 4:25 PM CDT for Pecos County, Texas. It was in force for 50 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2019, 4:25 PM CDT (21:25 UTC)
Expired
May 7, 2019, 5:15 PM CDT
In force
50 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.75 in

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 100 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 4:32 PM CDTHAIL 1.514 N Fort Stockton, TXALONG TEXAS HIGHWAY 18
May 7, 4:48 PM CDTHAIL 2.7514 N Fort Stockton, TX
May 7, 4:48 PM CDTTORNADO14 N Fort Stockton, TX
May 7, 4:50 PM CDTTORNADO13 N Fort Stockton, TX
May 7, 5:16 PM CDTHAIL 2.7515 N Fort Stockton, TXON FARM TO MARKET 1053

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 3:00 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
534 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

857 
WFUS54 KMAF 072125
TORMAF
TXC371-072215-
/O.NEW.KMAF.TO.W.0020.190507T2125Z-190507T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
425 PM CDT Tue May 7 2019

The National Weather Service in Midland has issued a

* Tornado Warning for...
  North central Pecos County in southwestern Texas...

* Until 515 PM CDT.
    
* At 425 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 15 miles north of Fort Stockton, moving east at 20 mph.

  HAZARD...Tornado and baseball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  north central Pecos County, including the following locations...
  Imperial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3102 10258 3100 10295 3117 10303 3129 10276
      3128 10275 3129 10273 3130 10273 3131 10270
TIME...MOT...LOC 2125Z 248DEG 18KT 3111 10291 

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$
3 follow-up statements
193 
WWUS54 KMAF 072137
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
437 PM CDT Tue May 7 2019

TXC371-072215-
/O.CON.KMAF.TO.W.0020.000000T0000Z-190507T2215Z/
Pecos TX-
437 PM CDT Tue May 7 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR NORTH
CENTRAL PECOS COUNTY...
    
At 436 PM CDT, a severe thunderstorm capable of producing a tornado
was located 15 miles north of Fort Stockton, moving east at 20 mph.
This storm is crossing State High 18 north of Fort Stockton. 

HAZARD...Tornado and baseball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Imperial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3102 10258 3100 10295 3117 10303 3129 10276
      3128 10275 3129 10273 3130 10273 3131 10270
TIME...MOT...LOC 2136Z 249DEG 16KT 3112 10288 

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$
057 
WWUS54 KMAF 072151
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
451 PM CDT Tue May 7 2019

TXC371-072215-
/O.CON.KMAF.TO.W.0020.000000T0000Z-190507T2215Z/
Pecos TX-
451 PM CDT Tue May 7 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR NORTH
CENTRAL PECOS COUNTY...        Radar At 448 PM CDT, DPS has 
confirmed tornado touched down along with baseball size hail was 
located 14 miles north of Fort Stockton on SH18.  This storm was 
moving east at 15 mph.

HAZARD...Damaging tornado and baseball size hail.

SOURCE...Law Enforcement confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Imperial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3102 10258 3100 10295 3117 10303 3129 10276
      3128 10275 3129 10273 3130 10273 3131 10270
TIME...MOT...LOC 2149Z 287DEG 13KT 3107 10285 

TORNADO...OBSERVED
HAIL...2.75IN

$$
405 
WWUS54 KMAF 072202
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
502 PM CDT Tue May 7 2019

TXC371-072215-
/O.CON.KMAF.TO.W.0020.000000T0000Z-190507T2215Z/
Pecos TX-
502 PM CDT Tue May 7 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR NORTH
CENTRAL PECOS COUNTY...
    
At 500 PM CDT, DPS confirmed tornado still on the ground 12 miles 
northeast of Fort Stockton, between SH18 and FM1053.  This storm 
moving east at 20 mph.

HAZARD...Damaging tornado and baseball size hail.

SOURCE...Law enforcement confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3102 10258 3101 10287 3118 10288 3129 10276
      3128 10275 3129 10273 3130 10273 3131 10270
TIME...MOT...LOC 2200Z 248DEG 18KT 3109 10279 

TORNADO...OBSERVED
HAIL...2.75IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 7, 2:38 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 7, 2:38 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
238 PM CDT Tue May 7 2019

.DISCUSSION...

The focus remains on the potential for widespread severe weather
this afternoon and tonight.

Temperatures today have reached the lower to middle 80s across the
area, with a dryline located roughly along a Tatum-Coyanosa-
Panther Junction line this afternoon. Dewpoints to the west of the
dryline have dropped into the 30s and 40s, and to the east,
dewpoints increase to the middle 60s across the central and
eastern Permian Basin. Storms have already begun to develop over
the Davis Mountains, though have struggled to maintain integrity
as they move northeastward across southern Reeves county. As the
dryline sharpens and an upper jet continues to edge toward the
region, storms are expected to become surface based, with rapid
intensification possible in an environment characterized by
upwards of 3000 J/kg CAPE, little to no CIN, and bulk shear
approaching 40kt. Initial storm mode is expected to be splitting
supercells, with the potential for large to very large hail and
damaging winds in excess of 60-70 mph, especially across the
Permian Basin and Trans Pecos regions of West Texas. While the
greater tornado risk exists further north into the Panhandle in
closer vicinity to the triple point, tornadoes will also be
possible across the Permian Basin, Trans Pecos, and Stockton
Plateau.

After the first round of convection this afternoon into this
evening, a second round is expected overnight. The negatively
tilted upper trough responsible for the active weather today will
lift northeastward across New Mexico toward the Texas and Oklahoma
Panhandles overnight. The accompanying trough axis as well as the
nose of an upper jet will yield a resurgence of convection after
midnight, most likely initiating over the far western Permian
Basin southward across the Trans Pecos. The interaction of the
Pacific front with the dryline will result in a quick transition
to a quasi-linear storm mode, with damaging straight line winds
the primary threat overnight as the storms surge eastward.
Isolated tornadoes also cannot be ruled out overnight as the line
progresses across the Permian Basin and Lower Trans Pecos, with
storms expected to move into the Big Country and Concho Valley by
sunrise.

In the wake of the departing storms, a couple of relatively quiet
days are on tap for midweek. Available moisture, as well as storm
activity will be shunted eastward on Wednesday, with temperatures
expected to top out in the 80s for most, with 90s through the Rio
Grande Valley. A cold front will move through the region on
Thursday, resulting in cooler temperatures in the upper 60s north
to 80s south. The front could also act as a focus for convection
Thursday afternoon, mainly across the Stockton and Edwards
Plateaus will moisture will be more abundant.

Thereafter, southwest flow aloft returns to the region ahead of
another upper trough digging southward toward Baja at the end of
the week. Guidance indicates a very slow eastward progression of
this trough, which would maintain moist southwesterly flow aloft
through the upcoming weekend into early next week. Increasing lift
ahead of the trough as well as any shortwaves embedded in the
southwesterly flow could be enough to result in additional
thunderstorms, thus have maintained slight chance-chance mention
from Friday onward. Temperatures will be well below normal Friday
in the 60s for most, gradually warming into the 70s and 80s by
early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     62  86  54  71 /  70   0   0   0
Carlsbad                       56  85  54  74 /  10   0   0   0
Dryden                         66  92  62  83 /  40   0   0  20
Fort Stockton                  59  85  57  75 /  40   0   0  10
Guadalupe Pass                 51  76  52  70 /   0   0   0   0
Hobbs                          53  82  49  70 /  30   0   0   0
Marfa                          47  78  46  77 /  10   0   0   0
Midland Intl Airport           59  85  55  73 /  60   0   0   0
Odessa                         58  85  54  73 /  60   0   0   0
Wink                           56  86  55  77 /  30   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05/84
Hazardous weather outlook, May 7, 3:19 PM CDT, 1 hour 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Midland/Odessa TX
319 PM CDT Tue May 7 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-082030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
319 PM CDT Tue May 7 2019 /219 PM MDT Tue May 7 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

 * Tornado Watch #145 in effect until 11 pm CDT for the Permian
   Basin, western Low Rolling Plains, and the lower Trans-Pecos of
   west Texas.

Isolated to scattered thunderstorms...some severe...are expected late
this afternoon through the evening hours over the Permian Basin,
western Low Rolling Plains, and the lower Trans-Pecos regions of west
Texas. Very large hail, wind gusts exceeding 60 mph, frequent cloud-
to-ground lightning, and isolated tornadoes are all in play.

By late evening, a line of thunderstorms is expected to develop from
near the Texas/New Mexico border southward to the lee of the Davis
Mountains. Though large hail will remain a possibility, the greatest
threat will be damaging winds as this line of storms moves across a
large part of southwest Texas east of the mountains. An isolated
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated late this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

70

In the hours before

Special weather statement, May 7, 2:27 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
227 PM CDT Tue May 7 2019

TXZ075-274-072000-
Pecos TX-Reeves County Plains TX-
227 PM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS AND
SOUTHEASTERN REEVES COUNTIES UNTIL 300 PM CDT...

At 226 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Saragosa, or 28 miles south of Pecos, moving northeast
at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Coyanosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3089 10338 3104 10349 3123 10344 3134 10315
      3112 10282 3090 10306
TIME...MOT...LOC 1926Z 240DEG 49KT 3101 10336

12
Special weather statement, May 7, 3:20 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
320 PM CDT Tue May 7 2019

TXZ075-274-072045-
Pecos TX-Reeves County Plains TX-
320 PM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS AND
SOUTHEASTERN REEVES COUNTIES UNTIL 345 PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm 22
miles northwest of Fort Stockton, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Coyanosa.

This includes Interstate 10 between mile markers 237 and 242.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Texas.

LAT...LON 3091 10324 3110 10341 3133 10309 3102 10273
      3093 10303
TIME...MOT...LOC 2019Z 240DEG 49KT 3105 10322

12
Special weather statement, May 7, 4:15 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
415 PM CDT Tue May 7 2019

NMZ034-TXZ060-061-067-072200-
Southern Lea County NM-Ector TX-Ward TX-Winkler TX-
415 PM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...WESTERN
ECTOR...NORTH CENTRAL WARD...WINKLER AND SOUTHEASTERN LOVING COUNTIES
UNTIL 500 PM CDT/400 PM MDT/...

At 414 PM CDT/314 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Wink, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kermit, Wink and Winkler County Airport.

A Tornado Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for
western Texas.

LAT...LON 3165 10337 3165 10333 3173 10333 3208 10314
      3183 10272 3153 10326 3159 10340
TIME...MOT...LOC 2114Z 203DEG 29KT 3169 10324

HC

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:08 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos67 min
May 6, 8:07 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio53 min
May 6, 8:13 PM CDTSpecial Weather StatementMAFPresidio47 min
May 6, 8:14 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos61 min
May 6, 9:15 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Pecos, Reeves2 hr
May 6, 9:18 PM CDTSpecial Weather StatementMAFPecos42 min
May 6, 9:24 PM CDTSpecial Weather StatementMAFJeff Davis36 min
May 6, 9:30 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis45 min
May 6, 10:31 PM CDTSpecial Weather StatementMAFBrewster29 min
May 6, 10:50 PM CDTSpecial Weather StatementMAF25 min
May 6, 11:01 PM CDTSpecial Weather StatementMAF44 min
May 6, 11:02 PM CDTSpecial Weather StatementMAFBrewster43 min
May 7, 7:57 AM CDTSpecial Weather StatementMAFDawson48 min
May 7, 2:27 PM CDTSpecial Weather StatementMAFWard33 min
May 7, 3:20 PM CDTSpecial Weather StatementMAFWard25 min
May 7, 3:29 PM CDTSevere Thunderstorm WarningMAFPecos46 min
May 7, 4:15 PM CDTSpecial Weather StatementMAFWinkler45 min
May 7, 4:15 PM CDTSevere Thunderstorm WarningMAFPecos, Ward45 min
May 7, 4:24 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Ward, Winkler51 min
May 7, 4:27 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines48 min
May 7, 4:28 PM CDTSpecial Weather StatementMAFWard32 min
May 7, 4:44 PM CDTSpecial Weather StatementMAFDawson46 min
May 7, 5:01 PM CDTSevere Thunderstorm WarningMAFPecos44 min
May 7, 5:06 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines, Winkler39 min
May 7, 5:07 PM CDTSevere Thunderstorm WarningMAFEctor, Ward, Winkler53 min
May 7, 5:09 PM CDTTornado Warning Tornado observedMAFPecos51 min
May 7, 5:11 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines49 min
May 7, 5:35 PM CDTSpecial Weather StatementMAFPecos10 min
May 7, 5:42 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler33 min
May 7, 5:45 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines30 min
May 7, 5:46 PM CDTSevere Thunderstorm WarningMAFPecos59 min
May 7, 5:55 PM CDTTornado WarningMAFPecos50 min
May 7, 5:57 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines34 min
May 7, 6:07 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines38 min
May 7, 6:09 PM CDTAreal Flood AdvisoryMAFCrane, Pecos3 hr
May 7, 6:12 PM CDTSevere Thunderstorm WarningMAFGaines18 min
May 7, 6:29 PM CDTSpecial Weather StatementMAFDawson46 min
May 7, 6:35 PM CDTTornado WarningMAFCrane, Pecos, Upton40 min
May 7, 6:39 PM CDTSevere Thunderstorm WarningMAFCrane, Upton66 min
May 7, 6:43 PM CDTTornado WarningMAFPecos47 min
May 7, 6:45 PM CDTSevere Thunderstorm WarningMAFPecos60 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.